Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

Duality on noncompact manifolds and complements of topological knots


Author: Gerard A. Venema
Journal: Proc. Amer. Math. Soc. 123 (1995), 3251-3262
MSC: Primary 57M30; Secondary 55M05, 55Q05
MathSciNet review: 1307570
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Sigma $ be the image of a topological embedding of $ {S^{n - 2}}$ into $ {S^n}$. In this paper the homotopy groups of the complement $ {S^n} - \Sigma $ are studied. In contrast with the situation in the smooth and piecewise-linear categories, it is shown that the first nonstandard homotopy group of the complement of such a topological knot can occur in any dimension in the range 1 through $ n - 2$. If the first nonstandard homotopy group of the complement occurs above the middle dimension, then the end of $ {S^n} - \Sigma $ must have a nontrivial homotopy group in the dual dimension. The complement has the proper homotopy type of $ {S^1} \times {\mathbb{R}^{n - 1}}$ if both the complement and the end of the complement have standard homotopy groups in every dimension below the middle dimension.

A new form of duality for noncompact manifolds is developed. The duality theorem is the main technical tool used in the paper.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M30, 55M05, 55Q05

Retrieve articles in all journals with MSC: 57M30, 55M05, 55Q05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1995-1307570-8
PII: S 0002-9939(1995)1307570-8
Keywords: Knot complement, homotopy groups, duality
Article copyright: © Copyright 1995 American Mathematical Society